South Dakota, 2023

Hail in South Dakota, September 20, 2023

September 20, 2023 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over far eastern Haakon County, producing large hail north of Ottumwa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over far eastern Haakon County, producing large hail north of Ottumwa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 20, 4:08 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 20, 4:08 PM MST, 2 hours 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
508 PM MDT Wed Sep 20 2023

.DISCUSSION...(This Evening Through Wednesday)
Issued at 1240 PM MDT Wed Sep 20 2023

Water vapor shows large trof evolving over the western CONUS with
main upper low over the Pac NW. Disturbed southwest flow aloft
extends through the Northern Plains with weak wave producing some
very light -shra across our northern/eastern zones early this
afternoon. At the surface, broad low covers the Central Plains
with frontal boundary draped across our far southern zones. Temps
are in the low 60s in far northwest SD to near 90 south-central
SD.

Next embedded wave arrives this evening and will bring more
scattered showers/storms that may linger through much of the
night. Severe storms are not expected.

On Thursday, upper low will dig slightly into the Great Basin and
become nearly cut-off. A more robust ejecting wave arrives in the
afternoon with a better chance for storms. Best corridor of
MLCAPE near and above 1000J/kg will extend along the developing
inverted trof into central SD with a bit more shear for a few
strong to severe storms. The one limiting factor for stronger
storms could be increasing lower stratus in our eastern zones.

On Friday, upper low shifts into far western WY by late afternoon,
with a very robust wave ejecting through the Northern Plains. This
should provide our best chance for widespread storms. Given the
more widespread low stratus shifting westward across our zones,
it waits to be seen how much in the way of severe storms will
occur, but there will certainly be more elevated instability and
stronger shear. At this time, better parameters for severe storms
would be south/east of the Black Hills. Heavy rains also a good
possibility given anonymously high precipitable waters. However,
the ground should be able to take quite a bit of water and the
overall flooding threat remains low.

Upper low shifts across SD on Saturday, with more widespread
showers and cooler conditions expected. Latest deterministic runs
have generally shifted the upper low a tad further north, but it
may still jump around further in the next several model cycles. At
this time, higher QPF totals are targeting our northern and
eastern zones. A gradual decrease in precip on Sunday is expected
as system pulls east.

Upper ridge will bring dry and warmer weather for early to mid
next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 507 PM MDT Wed Sep 20 2023

Isolated showers and storms will persist this evening across
south-central SD. Gusty winds, hail, and heavy rain are the main
threats. Additional showers and storms are possible overnight
across NE WY and western SD. MVFR conditions will be possible in
heavier precip. Outside of storms, VFR conditions are expected
through the TAF period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...SE
Hazardous weather outlook, Sep 20, 9:17 AM MST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1017 AM MDT Wed Sep 20 2023

SDZ042>044-046-047-049-076-077-211300-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Southern Oglala Lakota-Southern Jackson-
1017 AM MDT Wed Sep 20 2023 /1117 AM CDT Wed Sep 20 2023/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected this
afternoon and tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk (level 1 of 5) of severe thunderstorms
Thursday, meaning that isolated severe storms are possible.
Primary
hazards include large hail, damaging winds and locally heavy
rainfall.

There is a slight risk (level 2 of 5) of severe thunderstorms
Friday, meaning that scattered severe storms are possible.
Primary
hazards include large hail, damaging winds and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ031-032-211300-
Pennington Co Plains-Haakon-
1017 AM MDT Wed Sep 20 2023

This Hazardous Weather Outlook is for portions of southwestern
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected this
afternoon and tonight. Severe weather is not expected at this
time.|

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for thunderstorms will continue Thursday and Friday.
There
is a marginal risk (level 1 of 5) of severe thunderstorms Friday,
meaning that isolated severe storms are possible. Primary hazards
include large hail, damaging winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>030-041-072>075-078-WYZ054>060-211300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Western Fall River-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River-
Southern Perkins-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
1017 AM MDT Wed Sep 20 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected this
afternoon and tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday and Friday. Locally
heavy rainfall will be possible. While a few storms could be
strong each day, widespread severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Sep 20, 4:15 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
615 PM CDT Wed Sep 20 2023

SDZ047-210000-
Todd SD-
615 PM CDT Wed Sep 20 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL TODD COUNTY THROUGH 700
PM CDT...

At 615 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles northeast of Lakeview, or 11 miles south of
Mission, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Todd
County, including the following locations... Rosebud Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4308 10081 4331 10076 4331 10031 4300 10045
      4300 10048
TIME...MOT...LOC 2315Z 207DEG 9KT 4315 10065

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Richards
Local storm report, Sep 20, 6:15 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
715 PM MDT Wed Sep 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             9 N Cedar Butte         43.71N 101.03W
09/20/2023  M0.88 inch       Mellette           SD   Trained Spotter

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Haakon

When
September 20, 6:33 PM MST
Where
Haakon County, 15.4 mi S of Kirley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.300, -101.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129692.